Table of Contents
More on Pregabalin
With the uses of Pregabalin expanding well beyond epilepsy treatments for many years now, addiction statistics and accidental overdoses have been on the increase for well over a decade.
Described as the UK’s ‘new Valium’, Pregabalin’s ability to enhance the effects of other substances has made it a target for people seeking a more satisfying and easily accessible high.
If you have taken too much Pregabalin and think you may have overdosed, you must call 999 immediately.
Take With Caution
Prescription medications only differ from illicit drugs in the way they are obtained. They can be just as addictive if not taken with proper care and caution. Pregabalin overdoses are usually accidental and are often a result of the medication being taken in a way other than intended, e.g., snorted, or mixed with other illicit substances.
However, Pregabalin overdose is not only occurring in people taking it recreationally. There have been countless reports of people being prescribed Pregabalin for minor injuries or incidents who are now left battling with an addiction, many of whom feel the need to take dangerous amounts to function normally.
Beginning a drug rehab programme at Castle Craig is the recommended form to help people safely and effectively come off of Pregabalin.
With serious drugs like Pregabalin, the minimum treatment length should be 28 days, however, it is our medical opinion that you will see a stronger chance of success following a 35-day treatment plan to treat the psychological as well as physical effects of the addiction.
Whilst the treatment process is highly individualised and results vary from person to person, you can rest assured that your unique situation will be reviewed by our Medical Director, who will put together a treatment plan that’s designed to target not only your addiction but any mental health issues that act as a trigger.
Our Pregabalin Rehab Programme Includes
Behavioural therapy like CBT
Specialised therapies like art and equine therapy
Organise a free pregabalin drug assessment.
Signs, Risks & Symptoms of a Pregabalin Overdose
When taking any kind of medication, whether recreationally or with a prescription, you must be aware of the possible side effects for you to recognise a Pregabalin overdose if or when it occurs.
Many people incorrectly assume that as long as you are conscious, you haven’t overdosed.
This is simply not the case, and if you notice any of the following symptoms, you should seek medical help immediately.
However, sometimes an overdose will present itself as a more heightened level of the drug’s usual therapeutic effects. This can be dangerously misleading and could even lead to a fatal overdose if you continue to take it as normal.
The physical, and most noticeable, signs of Pregabalin overdose include:
- Excessive sweating
- Irregular heart rate
- Difficulty breathing
- Possible loss of consciousness
The mental effects of a Pregabalin overdose might be more difficult to recognise in yourself, but those close to you may notice a shift in your behaviour if you appear to show any of the following:
- Changes in mood
Very often, Pregabalin is used in conjunction with other drugs, so if you mix it with an opioid, for example, you’re more likely to experience additional symptoms.
You should know that by combining Pregabalin with other drugs or even alcohol, you are lowering its toxic level – meaning you need to take far less of those substances to overdose.
If you have been taking Pregabalin for some time or know someone who is and is beginning to notice differences in behaviour or appearance, you should seek medical help right away, or urge your loved one to get help as soon as they can.
How Are Pregabalin Overdoses Treated?
Development of any symptoms after the overdose requires immediate and accurate information about the specific name of the drug, the amount of the drug ingested, and the time it was taken.
Treatment for Pregabalin overdoses will involve stomach pumping alongside medication to stabilise your vital organs. If other substances, such as opioids, have been taken with Pregabalin, paramedics may administer a drug like Naloxone to reverse the effects.
Research carried out in the UK has shown that Pregabalin users who required an ambulance were also found to be mixing it with another substance more than 60% of the time. These secondary substances include opioids, alcohol, and sedatives.
Let Go of Your Addiction Before It Becomes Too Late
Drugs of any kind can alter your brain and make you more psychologically unwell than before. Taking drugs, especially not under the guidance of a doctor of course comes with risks – and addiction is easy to fall into. It happens to the best of us.
Take this as an opportunity to aim for the better and leave your addiction behind. Avoid the dangers of overdosing and work on the issues and triggers that need dealing with to help you live a life free from addiction.
Compassion & Respect
What Happens When You Mix Pregabalin With Other Drugs?
Polysubstance abuse describes the misuse or abuse of more than one drug at the same time.
Naturally, doubling your intake of substances increases the risks associated with it. If you continue abusing more than one substance, over time you will develop a tolerance to both.
Developing a tolerance to one or more drugs will force you to take larger doses to reach your desired high, increasing the chances of an overdose.
Alongside experiencing side effects that are twice as unpleasant, mixing drugs can reduce metabolism, which increases the concentrations of Pregabalin and other substances in the blood.
This in turn boosts toxicity in your body. It’s for this reason that many diseases and disorders are common in those who abuse multiple substances.
Pregabalin Is Thought to Be One of the Most Commonly Used Drugs Abuse Among Polysubstance Users
However, because it’s always been considered a legal high’ it was found that many consumers were unaware of the potential dangers involved in abusing the drug.
Once you’ve built up a tolerance for one or more substances, it’s difficult to achieve the same feeling as you did the first time you tried it, so many people mix a combination of substances in the hopes of achieving a more intense high.
In the case of Pregabalin, mixing it with another substance can amplify the drug’s effects, and mixing prescription medications with alcohol is one of the most common examples of doing so.
Mixing pregabalin with other drugs can be life-threatening and is thought to be most dangerous when mixed with other CNS depressants such as opioids and alcohol.
If you’ve been given a prescription by your doctor, you must inform them of any other medication or recreational substances you are taking. Failing to do so may be catastrophic for your health.
Why Are Pregabalin (And Lyrica) Addiction and Overdose Statistics on the Rise?
With the rate of opioid abuse still so high, Pregabalin is being given to patients as a safer alternative to opioid-based medications.
It has been found to help with a wide range of illnesses such as diabetic neuropathy, fibromyalgia and anxiety. Unsurprisingly, with the number of Pregabalin prescriptions increasing, so is the rate of addiction and the possibility of overdose.
While the most at-risk patients were originally thought to be people with a history of hard drug use, doctors have seen more and more people develop harmful dependencies after being prescribed Pregabalin to treat pain.
NHS data revealed that prescriptions increased by more than 10 times from 476,102 in 2006 to over 5.5 million in 2016.
Unfortunately, more Pregabalin being prescribed made way for also meant that the number of fatalities as a result of Pregabalin overdose has also continued to rise. In 2013, there were 19 deaths involving Pregabalin and gabapentin in the UK, compared to 272 deaths in 2018.
Pregabalin Abuse and Addiction (Is This on the Increase?)
Unfortunately, Pregabalin has become far more accessible in recent years and, as a result, these drugs are also now diverted and misused. There is a growing illicit market, and Pregabalin is also being bought online from the dark web.
Since April 2019, Pregabalin has been reclassified as a Class-C controlled substance under the Misuse of Drugs Act 1971.
This means that anyone unlawfully with a maximum sentence for unlawful possession (that is, possession without a valid prescription) of two years imprisonment plus an unlimited fine, and for the supply of 14 years imprisonment and an unlimited fine.
Pregabalin is a relatively new drug, which means there’s still not enough information about its long-term effects.
However, with the average recreational user reportedly taking up to five times the recommended amount, there needs to be more research into what the long-term effects are and how they can be treated.
Typically, all mind-altering substances have an impact on the brain’s natural chemical makeup. Drugs like Pregabalin can hijack the regular functions of these important brain chemicals, disrupt their communication, and affect the way they are supposed to perform.
Pregabalin Side Effects and Dosage FAQ’s
What Are the Side Effects of Taking Pregabalin?
Some of the most common physical side effects of taking Pregabalin include impaired judgement, sedation, difficulty breathing, poor coordination, itchiness, rashes, and swelling.
What Are the Signs of Pregabalin Overdose?
The most common symptoms of Pregabalin overdose include muscle twitching, excessive sleepiness, speech disturbances, confusion, numbness, and blurred vision.
Is Pregabalin Overdose Fatal?
Taking too much Pregabalin on its own is unlikely to be fatal, however, mixing it with other substances can heighten its effects and pose a huge risk.
How Can I Reduce the Risk of Pregabalin Overdose?
To reduce the risk of a Pregabalin overdose, you should only use it as it has been prescribed. Avoid mixing it with any other substances.